Michigan, 2014

Tornado in Michigan, September 21, 2014

September 21, 2014 · NWS DTX · 1 event in 1 county or zone

On the early morning of September 21, 2014, a small storm cell developed along and ahead of a cold front tracking through Southeast Michigan. Although no severe weather had been reported as the broader storm system crossed lower Michigan, this particular storm appeared to have encountered an area of localized shear and was able to form a brief, small tornado just west-northwest of Rochester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

On the early morning of September 21, 2014, a small storm cell developed along and ahead of a cold front tracking through Southeast Michigan. Although no severe weather had been reported as the broader storm system crossed lower Michigan, this particular storm appeared to have encountered an area of localized shear and was able to form a brief, small tornado just west-northwest of Rochester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 21, 2:08 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 21, 2:08 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
308 AM EDT SUN SEP 21 2014

.SHORT TERM...TODAY AND TONIGHT

CONVECTION IS ONGOING ALONG THE LEAD EDGE OF A STRONG PV ANOMALY
THAT IS PROPAGATING ACROSS THE WESTERN GREAT LAKES EARLY THIS
MORNING. ANOTHER FOCUS OF ACTIVITY IS ONGOING WITHIN THE LOW-LEVEL
THETA-E THAT SUPPORTED LAST NIGHT'S THUNDERSTORM ACTIVITY. RENEWED
COVERAGE AND INTENSITY IS OBSERVED AS HEIGHT FALLS ASSOCIATED WITH
THE UPSTREAM ANOMALY SPREAD INTO THE AREA AND SWLY 300-310K SYSTEM
RELATIVE ISENTROPIC ASCENT RAMPS UP. YET A THIRD FOCUS OF CONVECTION
IS ONGOING ALONG A SURFACE COLD FRONT OVER NORTHERN LOWER MICHIGAN.
THE THERMAL STRUCTURE IN PLACE TODAY IS CORRESPONDINGLY CONVOLUTED
AND DIFFICULT TO DIAGNOSE.

08-12Z IS THE TARGET PERIOD FOR THE FIRST TWO FOCI OF ACTIVITY BASED
ON HIGH RESOLUTION MODEL GUIDANCE AND THE LATEST OBSERVATIONAL TRENDS.
DURING THIS TIME, STEEPER LAPSE RATES WILL BE MAKING INROADS INTO
THE REGION SUPPORTING MARGINAL ELEVATED INSTABILITY OF AROUND 800
J/KG AND SHEAR IN THE EFFECTIVE LAYER IN EXCESS OF 50 KNOTS. THIS
WILL PROVIDE SOME OPPORTUNITY FOR STORM ORGANIZATION AND A LOW END
SEVERE WIND/HAIL THREAT FIRST THING THIS MORNING. THE THREAT SHOULD
REMAIN RATHER LIMITED, HOWEVER, GIVEN MARGINAL INSTABILITY, THE FACT
THAT BETTER LAPSE RATES WILL STILL BE LARGELY LAGGING BEHIND, AND A
MID-LEVEL WIND REGIME THAT MAY SIMPLY BE TOO STRONG FOR UPDRAFTS TO
SURVIVE IN. A BREAK WILL THEN ENSUE DURING MID-MORNING AS THE BETTER
FORCING QUICKLY RACES EAST AND THE BETTER MOISTURE REMAINS TIED TO
THE FRONT OVER NORTHERN LOWER.

MOISTURE CONVERGENCE ALONG THE MID-LEVEL TROUGH AXIS WILL ROTATE
INTO THE AREA FROM THE NORTHWEST DURING THE LATE MORNING AND EARLY
AFTERNOON WHILE THE ASSOCIATED HEIGHT FALLS HELP EASE THE NORTHERN
COLD FRONT SOUTH INTO THE AREA. AT THE SAME TIME, THE TRAILING SHEAR
MAX WILL PIVOT ACROSS THE AREA BRINGING RENEWED LARGE SCALE ASCENT
AND H6-H3 DEFORMATION FORCING. WITH THE THETA-E AXIS HAVING BEEN
SHUNTED EAST FAR EARLIER IN THE DAY, SEVERE PROSPECTS WILL BE
MINIMAL. HOWEVER, H7-H5 LAPSE RATES NEAR 7/C SUPPORTED BY H5 TEMPS
OF -19C WILL SUPPORT TYPICAL COLD INSTABILITY SHOWERS CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WINDS. MOISTURE AXIS AND DEFORMATION
WILL PIVOT OUT OF THE AREA 00-03Z BRINGING AN END TO SHOWERS.

COLD ADVECTION FROM THE SOUTHWEST IN THE WAKE OF THIS MORNING'S
INITIAL WAVE WILL GIVE WAY TO A STRONGER SHOT OF NWLY COLD ADVECTION
LATER THIS AFTERNOON INTO TONIGHT. A STRONG SIGNAL FOR SYSTEM
RELATIVE ISENTROPIC DESCENT IS OBSERVED ON THE 290K SURFACE, WHICH
SUGGESTS HEALTHY DYNAMIC SUPPORT FOR TRANSPORT OF WINDS UP TO 25KT
WINDS TO THE SURFACE. IT WILL BE NEARLY A WASH AGAINST RELATIVELY
STRONG SEPTEMBER INSOLATION, BUT THE SHOT OF CAA MAY BE SUFFICIENT
TO RESULT IN FALLING TEMPS ACROSS THE NORTHERN HALF OF THE CWA
DURING THE AFTERNOON, ESPECIALLY IN THE THUMB. COLD ADVECTION WILL
WANE A BIT DURING THE OVERNIGHT HOURS, BUT THE BOUNDARY LAYER WILL
REMAIN SUFFICIENTLY WELL-MIXED TO SUPPORT WINDS OF 5-10KTS. HEALTHY
MOISTURE FLUX OFF OF THE LAKES WILL SUPPORT WIDESPREAD STRATOCU.
LOWS WILL BOTTOM OUT IN THE UPPER 30S TO MID 40S.

&&

.LONG TERM...MONDAY THROUGH SATURDAY.

A SLUG OF COLD AIR WILL MARCH SOUTHWARD ON MONDAY...KEEPING HIGH
TEMPERATURES AROUND 60 DEGREES DURING THE DAYTIME HOURS. THE COLD
AIR ADVECTING SOUTH OVER THE COOL WATER WILL LIKELY LEAD TO
CLOUDS...ESPECIALLY OVER THE THUMB WHERE NORTH NORTHWESTERLY FLOW
CAN PICK UP MOISTURE OFF LAKE HURON. THESE CLOUDS WILL SLOWLY ERODE
FROM WEST TO EAST MONDAY AFTERNOON AS DRIER AIR WORKS ITS WAY IN
FROM THE WEST AND WINDS TURN WESTERLY...STOPPING THE FEED OF
MOISTURE OFF LAKE HURON. THE CLEARING OUT WILL ALLOW MONDAY NIGHT
MINIMUMS TO PLUMMET INTO THE 40S.

HIGH PRESSURE WILL BUILD IN OVER THE SOUTHERN OHIO VALLEY ON
TUESDAY...THEN BUILD EAST OVER THE EASTERN GREAT LAKES AND THE
EASTERN SEABOARD BY THE MIDDLE OF THE WEEK. THIS HIGH WILL STICK
AROUND THROUGH THE REST OF THE WEEK AS AN OMEGA BLOCKING HIGH SETS
UP ACROSS THE EASTERN HALF OF THE CONUS KEEPING THE WEATHER DRY
THROUGH THE REST OF THE EXTENDED. ALTHOUGH WE WILL BE IN A BLOCKING
PATTERN...TEMPERATURES WILL MODERATE BY THE MIDDLE PART OF THE
WEEK...WITH HIGHS GETTING BACK INTO THE 70S BY THE END OF THE WEEK.

&&

.MARINE...

A SECONDARY UPPER WAVE AND COLD FRONT WILL LEAD TO ADDITIONAL
SHOWERS AND THUNDERSTORMS TODAY. BRISK NORTHERLY WINDS OF 20 TO 25
KNOTS WILL FOLLOW THIS FRONT THIS AFTERNOON...ALLOWING LARGE WAVE TO
BUILD OVER SOUTHERN LAKE HURON TONIGHT. THIS WILL LEAD TO SMALL
CRAFT ADVISORY CONDITIONS ACROSS ALL OF THE LAKE HURON NEARSHORE
WATERS AS WELL AS OUTER SAGINAW BAY THIS AFTERNOON AND TONIGHT.
THEREFORE WILL ISSUE SMALL CRAFT ADVISORIES FOR THIS TIME FRAME.
HIGH PRESSURE WILL EXERT FAVORABLE INFLUENCE ON THE WATERS STARTING
TUESDAY...AND CONTINUING THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...ISSUED 1151 PM EDT SAT SEP 20 2014

//DISCUSSION...

A GRADUAL EXPANSION OF IFR STRATUS HAS BEEN OCCURRING IN THE WAKE OF
THE EVENING STORMS. LOW LEVEL MOISTURE AND A DEVELOPING INVERSION
SHOULD CAUSE CONTINUED LOW STRATUS DEVELOPMENT INTO THE MORNING.
ANOTHER UPPER LOW RAPIDLY APPROACHING FROM THE WEST AND A RENEWED
SURGE OF INSTABILITY WILL LEAD TO INCREASING CHANCES FOR
THUNDERSTORMS DURING THE MORNING INTO EARLY AFTERNOON. ALTHOUGH
THERE WILL BE A GOOD CHANCE FOR STORMS ANYTIME AFTER 09Z...THE MOST
PROBABLE TIME PERIOD WILL BE AHEAD OF THE COLD FRONT. THE FRONT WILL
ENTER MBS BY 12Z...BUT WILL LIKELY SLOW AS IT WORKS ACROSS METRO
DETROIT LATE MORNING AND EARLY AFTERNOON AS THE UPPER WAVE SLOWS.

FOR DTW...

THERE CERTAINLY IS A POTENTIAL FOR STORMS TO LIFT UP FROM THE
SOUTH AND IMPACT METRO EARLY THIS MORNING. CHANCES OF THIS ARE
QUITE LOW ATTM. THE BEST INSTABILITY AND LOW LEVEL CONVERGENCE
WILL OCCUR DURING THE AFTERNOON.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE CEILINGS WILL BE BELOW 5000 FT THROUGH THE TAF
PERIOD.

* MEDIUM CONFIDENCE ON THUNDERSTORMS SUN MORNING AND SUN
  AFTERNOON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...JVC
LONG TERM....KURIMSKI
MARINE.......KURIMSKI
AVIATION.....SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 21, 2:17 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
317 AM EDT SUN SEP 21 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-220730-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
317 AM EDT SUN SEP 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AHEAD OF A COLDER AIRMASS
THAT IS MOVING INTO THE REGION. THESE STORMS ARE NOT FORECAST TO
BE SEVERE BUT MAY CONTAIN PEA SIZE HAIL AND WIND GUSTS TO 40 MPH.
STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-220730-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
317 AM EDT SUN SEP 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT. SEE THE LATEST FORECAST FOR
MORE DETAIL.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AHEAD OF A COLDER AIRMASS
THAT IS MOVING INTO THE REGION. THESE STORMS ARE NOT FORECAST TO
BE SEVERE BUT MAY CONTAIN PEA SIZE HAIL AND WIND GUSTS TO 40 MPH.
STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Sep 20, 10:47 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1147 PM EDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 W SAGINAW             43.42N 83.99W
09/20/2014                   SAGINAW            MI   TRAINED SPOTTER

            NUMEROUS TREE LIMBS UP TO 6 INCHES IN DIAMTER WERE BLOWN
            DOWN.

&&

SC
Special weather statement, Sep 21, 2:58 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 AM EDT SUN SEP 21 2014

MIZ048-053-210900-
BAY-SAGINAW-
358 AM EDT SUN SEP 21 2014

...SPECIAL WEATHER STATEMENT...

AT 356 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AUBURN...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  KAWKAWLIN AND BAY CITY BY 405 AM EDT...
  ESSEXVILLE BY 410 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JVC
Special weather statement, Sep 21, 3:02 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
402 AM EDT SUN SEP 21 2014

MIZ068-210900-
LIVINGSTON-
402 AM EDT SUN SEP 21 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 400 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES WEST OF FOWLERVILLE...MOVING EAST AT 45
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FOWLERVILLE BY 430 AM EDT...
  HOWELL BY 440 AM EDT...
  BRIGHTON BY 450 AM EDT...
  HARTLAND BY 455 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JVC
Special weather statement, Sep 21, 3:41 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
441 AM EDT SUN SEP 21 2014

MIZ068-210930-
LIVINGSTON-
441 AM EDT SUN SEP 21 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 438 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FOWLERVILLE...MOVING EAST AT
55 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HOWELL AND OAK GROVE BY 450 AM EDT...
  HARTLAND BY 500 AM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JVC

The radar

The Detroit radar (KDTX), 23 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Oakland

When
September 21, 4:47 AM EST to 4:59 AM EST
Where
Oakland County, 2.31 mi SSW of Goodison to 1.38 mi S of Goodison
Rating
EF1
Path length
1.23 mi
Path width
150 yd
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
42.700, -83.190

The tornado started near Lambeth Park and New Kent Road and tracked east-northeast, ending near West Ridge Drive and Spring Creek Road. The tornado is rated EF-1 with maximum winds of 90 mph. Maximum path width was 150 yards and path length was 1 1/4 miles. Strongest damage was along Grandview and Fairlane Drives with partial roof torn off of house. Several homes had minor roof and siding damage. Numerous trees were downed along the path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyThe tornado archive for Michigan, 2014Warnings in Michigan, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540312.